Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 288, NWS Mobile, AL

August 27, 2021

NWS Mobile, AL issued this special marine warning at Aug 27, 2021, 6:55 AM CDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 6:55 AM CDT (11:55 UTC)
Expired
Aug 27, 2021, 7:45 AM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 104 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WHUS54 KMOB 271155
SMWMOB
GMZ650-655-670-675-271245-
/O.NEW.KMOB.MA.W.0288.210827T1155Z-210827T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
655 AM CDT Fri Aug 27 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 745 AM CDT.

* At 655 AM CDT, strong thunderstorms were located along a line
  extending from 26 nm south of Oriskany Reef to 8 nm south of
  Okaloosa Deep Water Reef to 36 nm southwest of Panama City Beach,
  moving north at 30 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef, Oriskany Reef and Fort Walton Liberty
  Ship Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2981 8640 2984 8654 2980 8678 2959 8714
      2993 8728 3027 8738 3035 8695 3037 8668
      3035 8639
TIME...MOT...LOC 1155Z 158DEG 29KT 2960 8696 2981 8675 2983 8647 2972
8628

HAIL...0.00IN
WIND...>34KTS

$$

MM
2 follow-up statements
434 
WHUS54 KMOB 271200 CCA
SMWMOB
GMZ650-655-670-675-271245-
/O.COR.KMOB.MA.W.0288.210827T1155Z-210827T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
700 AM CDT Fri Aug 27 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 745 AM CDT.

* At 700 AM CDT, strong thunderstorms capable of producing
  waterspouts were located along a line extending from 24 nm south of
  Oriskany Reef to 6 nm south of Okaloosa Deep Water Reef to 35 nm
  southwest of Panama City Beach, moving north at 30 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef, Oriskany Reef and Fort Walton Liberty
  Ship Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2981 8640 2984 8654 2980 8678 2959 8714
      2993 8728 3027 8738 3035 8695 3037 8668
      3035 8639
TIME...MOT...LOC 1200Z 158DEG 29KT 2960 8696 2981 8675 2983 8647 2972
8628

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MM
869 
FZUS74 KMOB 271234
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
734 AM CDT Fri Aug 27 2021

GMZ670-271243-
/O.CAN.KMOB.MA.W.0288.000000T0000Z-210827T1245Z/
734 AM CDT Fri Aug 27 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

LAT...LON 3001 8640 3003 8658 2999 8682 2984 8717
      2999 8718 2998 8730 3027 8738 3035 8695
      3037 8668 3035 8639
TIME...MOT...LOC 1233Z 137DEG 27KT 3004 8713 3025 8692 3027 8664 3016
8645

$$

GMZ650-655-675-271245-
/O.CON.KMOB.MA.W.0288.000000T0000Z-210827T1245Z/
734 AM CDT Fri Aug 27 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 AM CDT...

For the following areas...
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

At 733 AM CDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 6 nm west of Oriskany Reef
to 8 nm south of Navarre Beach to near Fort Walton Liberty Ship Reef
to 11 nm north of Okaloosa Deep Water Reef, moving northwest at 25
knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Oriskany Reef and Fort Walton Liberty Ship Reef. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3001 8640 3003 8658 2999 8682 2984 8717
      2999 8718 2998 8730 3027 8738 3035 8695
      3037 8668 3035 8639
TIME...MOT...LOC 1233Z 137DEG 27KT 3004 8713 3025 8692 3027 8664 3016
8645

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 27, 6:37 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 27, 6:37 AM CDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
637 AM CDT Fri Aug 27 2021

.UPDATE...Did a quick update to grids and forecast for the early
part of the extended term, specifically for the Monday and Monday
night period. Bumped up PoPs to likely and categorical for that
time frame to better match surrounding offices. Still high moisture
levels indicate a continued threat of widespread rain. Otherwise,
no changes to previously released morning forecast package. /12

&&

.PREV DISCUSSION... /issued 614 AM CDT Fri Aug 27 2021/

NEAR TERM UPDATE /Now Through Saturday/...Upper level ridging
slowly builds in to the southeastern U.S. through Saturday as weak
upper level troughing begins to dig into the north-central U.S.
Saturday. At the surface, high pressure resides over the eastern
U.S. and what is currently Tropical Storm Ida will have transmitted
Cuba and entered the central Gulf of Mexico through Saturday
evening. In the mean time, weak upper level disturbances round the
southern periphery of our upper level ridge, and will continue to
bring us heightened rain/storm chances through the near term period.

A very convectively active marine zone early this morning will
gradually transition northwest into coastal counties over the next
few hours, resulting in a scattered to numerous coverage of showers
and thunderstorms. Forecast guidance seems most enthused about
coverage over southeastern MS into far southwestern AL through early
afternoon. Coverage should gradually diminish as we go into the
evening hours as showers and storms propagate inland.
We get a brief break in convection Friday night into Saturday
morning before the moisture surge with Ida starts to stream in,
enhancing shower and thunderstorm coverage through Saturday
afternoon and evening. Given high PWATs in the 2.2 to 2.4 inch
range, very heavy rainfall can be expected with any thunderstorms.
Some nuisance flash flooding can not be ruled out in thunderstorms
today and Saturday. MM/25

AVIATION...
12Z issuance...Showers and thunderstorms presently offshore should
move onshore by mid morning. VFR conditions prevail outside of
this activity, but expect temporary reductions in ceilings and
visibility to MVFR/IFR as these pass through the afternoon hours.
By tonight, showers and storms decrease in coverage and should
remain at best isolated. This will allow for VFR conditions to
once again prevail for the region. MM/25

PREV DISCUSSION... /issued 544 AM CDT Fri Aug 27 2021/

NEAR TERM UPDATE /Now Through Saturday/...Upper level ridging
slowly builds in to the southeastern U.S. through Saturday as weak
upper level troughing begins to dig into the north-central U.S.
Saturday. At the surface, high pressure resides over the eastern
U.S. and what is currently Tropical Storm Ida will have transmitted
Cuba and entered the central Gulf of Mexico through Saturday
evening. In the mean time, weak upper level disturbances round the
southern periphery of our upper level ridge, and will continue to
bring us heightened rain/storm chances through the near term period.

A very convectively active marine zone early this morning will
gradually transition northwest into coastal counties over the next
few hours, resulting in a scattered to numerous coverage of showers
and thunderstorms. Forecast guidance seems most enthused about
coverage over southeastern MS into far southwestern AL through early
afternoon. Coverage should gradually diminish as we go into the
evening hours as showers and storms propagate inland.
We get a brief break in convection Friday night into Saturday
morning before the moisture surge with Ida starts to stream in,
enhancing shower and thunderstorm coverage through Saturday
afternoon and evening. Given high PWATs in the 2.2 to 2.4 inch
range, very heavy rainfall can be expected with any thunderstorms.
Some nuisance flash flooding can not be ruled out in thunderstorms
today and Saturday. MM/25

SHORT TERM /Saturday night Through Sunday night/...Tropical Storm
Ida is going to be the main focus of the short term period. Ida is
presently located just north of Grand Cayman, moving northwest
towards the southwestern portion of Cuba. Ida will be transiting
the central Gulf of Mexico at the beginning of the short term period
Saturday night, likely as a hurricane. The track of Ida has become
clearer, and generally south-central into southeastern LA looks to
be the favored region for a landfall. There remains the potential
for additional shifts in track as Ida's near-term intensity,
strength of the upper level ridge, and strength of the eventual
north-central U.S. trough will play key roles in Ida's future. These
details should be figured out today with the assistance of hurricane
hunter reconnaissance data in their low level and upper air missions
this morning and afternoon. It is extremely important to NOT focus
on the exact path of the storm as impacts will reach far away from
the hurricane and outside of the forecast cone. These impacts will
be discussed below in detail for our area:

Tropical Storm Watch: A Tropical Storm Watch remains in effect for
the potential of tropical storm conditions during the short term
period. This is in place for far southeastern MS into far
southwestern AL and the marine waters. These will likely be upgraded
to warnings later today.

Storm Surge Watch: Ida will bring a high storm surge with it,
necessitating storm surge watches for the Mississippi Sound and
Mobile Bay for a 3 to 5 foot storm surge. This will likely be
upgraded to a storm surge warning later today. East of the watch
area through the Florida Panhandle, a coastal flood advisory is in
effect for up to two feet of anticipated water rise.

A High risk of Rip Currents goes into effect late Saturday evening
through late Monday night. Large swell height and periods will
foster the development of rip currents, along with strong onshore
winds.

Heavy rainfall is expected Sunday into Sunday night, and will
continue into the extended period. While it is too early at the
moment to issue a flash flood watch, one will likely become
necessary for southeastern MS into southwestern AL. Generally
anticipating storm total rainfall to be between 4 to 8 inches,
locally higher. This is particularly the case for southeastern MS.

The tornado threat will also begin to increase Sunday across
southeastern MS and far southwestern AL as the right front quadrant
outerbands of Ida begin to move into the area. The exact extent of
this threat will become clearer as we move forward in time.

In summary, a multitude of hazards will impact the area during the
short term period as Ida moves into Louisiana. Variations in the
track and intensity of Ida will have implications on the extent of
impacts to southeastern MS and southwestern AL/FL panhandle. Pay
close attention to any updates from the National Hurricane Center.
MM/25

EXTENDED TERM /Monday Through Thursday/...Conditions during the
beginning of the period will continue to be driven by IDA, which per
the latest NHC track is expected to have made landfall along the
northern Gulf late Sunday night. The system is expected to track
further inland through Tuesday and begin lifting slowly to the
northeast, with very high amounts of tropical moisture remaining
over the forecast area. This situation will continue to support
likely to categorical PoPs through Tuesday, then PoPs trend downward
to chance to good chance by Thursday as a typical summertime diurnal
convective cycle returns to the area. A potential for locally heavy
rainfall will continue through at least Monday, and mainly over the
western half of the area, although this is highly dependent on the
eventual track of IDA. A Flash Flood Watch will likely be necessary
for at least a portion of the forecast area early next week. A high
risk of rip currents will continue for Monday. Highs on Monday will
be moderated by the anticipated high coverage of precipitation, and
range from the lower 80s over southeast Mississippi to the mid to
upper 80s further to the east. Daytime highs then trend toward the
lower 90s by Thursday. Lows will be in the lower to mid 70s, with
the warmer overnight temperatures typically near the coast. /12

MARINE...Moderate southeast to east flow is expected to persist
into the weekend. Small craft exercise caution conditions will
continue through today, at least for the Gulf waters. Southeast
winds will then increase this weekend to be strong due to the
approach of Ida. Seas will gradually build through Friday, then
increase rapidly this weekend in response to Ida. Please visit
the National Hurricane Center's page for further details on Ida.
MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Tropical Storm Watch for ALZ261>266.

     High Rip Current Risk from Saturday evening through late Monday
     night for ALZ265-266.

     Storm Surge Watch for ALZ263>266.

FL...High Rip Current Risk from Saturday evening through late Monday
     night for FLZ202-204-206.

     Coastal Flood Advisory from 7 PM Saturday to 7 PM CDT Monday for
     FLZ202-204-206.

MS...Tropical Storm Watch for MSZ078-079.

GM...Small Craft Advisory from 7 PM Saturday to 7 PM CDT Monday for
     GMZ634>636-655.

     Tropical Storm Watch for GMZ630>633-650-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Aug 27, 2:14 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
214 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     MARINE TSTM WIND 3 E ORANGE BEACH        30.28N 87.53W
08/27/2021  M39 MPH          GMZ633             AL   AWOS

            ORANGE BEACH TEMPEST WEATHER STATION
            MEASURES WIND GUST TO 39MPH.

&&

MM
Local storm report, Aug 27, 2:24 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
224 AM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     MARINE TSTM WIND 3 E ORANGE BEACH        30.28N 87.53W
08/27/2021  M44 MPH          GMZ633             AL   AWOS

            ORANGE BEACH TEMPEST WEATHER STATION
            MEASURES WIND GUST TO 38KTS.

&&

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:29 PM CDTStorm Surge WatchMOBBaldwin, Mobile42 hr
Aug 26, 10:29 PM CDTTropical Storm WatchMOBBaldwin, Mobile, Washington36 hr
Aug 26, 11:18 PM CDTSpecial Marine WarningMOB87 min
Aug 26, 11:55 PM CDTSpecial Marine WarningMOB95 min
Aug 27, 2:10 AM CDTSpecial Marine WarningMOB95 min
Aug 27, 3:33 AM CDTSpecial Marine WarningMOB57 min
Aug 27, 4:36 AM CDTSpecial Marine WarningMOB84 min
Aug 27, 5:09 AM CDTCoastal Flood AdvisoryMOBBaldwin, Mobile5 days
Aug 27, 5:09 AM CDTRip Current StatementMOBBaldwin, Mobile6 days
Aug 27, 5:09 AM CDTSmall Craft AdvisoryMOB5 days
Aug 27, 5:17 AM CDTSpecial Marine WarningMOB88 min
Aug 27, 5:55 AM CDTSpecial Marine WarningMOB65 min
Aug 27, 7:58 AM CDTSpecial Marine WarningMOB62 min
Aug 27, 9:01 AM CDTSpecial Weather StatementMOBBaldwin59 min
Aug 27, 9:04 AM CDTSpecial Marine WarningMOB86 min
Aug 27, 12:10 PM CDTSpecial Marine WarningMOB95 min
Aug 27, 12:13 PM CDTHigh Surf WarningMOBBaldwin, Mobile4 days
Aug 27, 12:41 PM CDTSpecial Marine WarningMOB94 min
Aug 27, 12:48 PM CDTSpecial Marine WarningMOB87 min
Aug 27, 1:38 PM CDTSpecial Marine WarningMOB66 min
Aug 27, 2:03 PM CDTSpecial Marine WarningMOB87 min
Aug 27, 2:09 PM CDTSpecial Marine WarningMOB35 min
Aug 27, 3:23 PM CDTSpecial Marine WarningMOB67 min
Aug 27, 3:47 PM CDTSpecial Weather StatementMOBMobile28 min
Aug 27, 4:40 PM CDTTropical Storm WarningMOBBaldwin, Mobile, Washington72 hr
Aug 27, 5:08 PM CDTSpecial Weather StatementMOBEscambia52 min
Aug 27, 8:10 AM CDTSpecial Weather StatementMOBEscambia, Santa Rosa50 min
Aug 27, 4:33 PM CDTSpecial Weather StatementMOBSanta Rosa42 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.